Alert archive / Missouri / Tornado Warnings in 2004

Tornado Warning 1, NWS Paducah, KY

April 24, 2004Bollinger County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 24, 2004, 6:14 PM CDT for Bollinger County, Wayne County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 6:14 PM CDT (23:14 UTC)
Expired
Apr 24, 2004, 7:00 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Bollinger County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 126 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WFUS53 KPAH 242314
TORPAH
MOC017-223-250000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  BOLLINGER COUNTY IN SOUTHEAST MISSOURI
  WAYNE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 700 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 21 MILES
  SOUTHWEST OF ZALMA...OR ABOUT 12 MILES SOUTH OF GREENVILLE...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE GLENALLEN...GRASSY...MARBLE HILL...
  PATTON AND PATTON JUNCTION

NOW IS THE TIME TO TAKE ACTION SEEK SHELTER...BY MOVING INTO A
BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
ABANDON MOBILE HOMES AND VEHICLES. STAY AWAY FROM WINDOWS.

LAT...LON 3725 9037 3695 9028 3722 8990 3758 8997

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 24, 1:38 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 24, 1:38 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT SAT APR 24 2004

.DISCUSSION...

16Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED IN KANSAS OVER
KSLN WITH A WAVY WARM FRONT EXTENDING SOUTHEAST INTO NORTHWEST
ARKANSAS THEN NORTHEAST THROUGH THE MISSOURI BOOTHEEL INTO NORTHWEST
TENNESSEE.  A COLD FRONT EXTENDED SOUTH FROM THE LOW THROUGH EASTERN
OKLAHOMA INTO NORTHEAST TEXAS.   LATEST COMPOSITE RADAR SHOWED
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS MAINLY THE NORTHERN
MOST PORTIONS OF THE PAH FORECAST AREA MOVING NORTH...WITH A LARGE
SWATH OF SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF
ARKANSAS INTO SOUTHWEST AND CENTRAL MISSOURI.  LATEST VISIBLE
SATELLITE SHOWING SOME BREAKS IN THE CLOUDS MAKING THEIR WAY INTO
SOUTHEAST MISSOURI AND WESTERN KENTUCKY.  THIS HEATING WILL CAUSE
FURTHER DESTABILIZATION ACROSS THE SOUTHERN HALF OF OUR REGION...AND
COMBINED WITH THE WARM FRONT MAKING ITS WAY NORTHWARD...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND MOVE
NORTH...ESPECIALLY ACROSS THE WESTERN HALF OF OUR FA.  A TORNADO
WATCH IS IN EFFECT FOR MOST OF OUR SOUTHEAST MISSOURI COUNTIES UNTIL
01Z SUNDAY.  ALL BUT SOUTHWEST INDIANA COUNTIES ARE INCLUDED IN THE
SPC DAY 1 SLIGHT RISK.

MORE SHOWERS AND STORMS WILL DEVELOP AHEAD OF THE COLD FRONT WHICH
WILL MOVE ACROSS THE REGION TONIGHT INTO EARLY SUNDAY.
ETA/MESOETA/GFS IN DECENT AGREEMENT ON TIMING...WITH ETA AND GFS QPF
AMOUNTS A LITTLE LESS THAN THE MESOETA.  BOTH THE ETA AND MESOETA
HAVE BACKED OFF A LITTLE WITH THE QPF.  WILL CONTINUE WITH THE
MENTION OF HEAVY RAIN FOR TONIGHT...AND WILL HOLD OFF ON A FLOOD
WATCH.  EXCEPT FOR A COUPLE OF SMALL BULLSEYES OF AROUND AN INCH
OVERNIGHT...QPF AMOUNTS AND FAIRLY QUICK PASSAGE OF THE FRONT SHOULD
PREVENT ANY WIDESPREAD FLOODING PROBLEMS.  HOWEVER...DEPENDING ON
AFTERNOON THUNDERSTORM DEVELOPMENT AND RESULTANT RAINFALL
AMOUNTS...WILL HAVE TO KEEP AN EYE ON MAINLY MY WESTERN COUNTIES
WHICH HAVE HAD SIGNIFICANT RAIN OVER THE PAST FEW DAYS.  IF
SIGNIFICANT RAIN FALLS THIS AFTERNOON...MAY HAVE TO REVISIT THIS
TOPIC.

COLD FRONT SHOULD MOVE EAST OF THE FA BY MIDDAY SUNDAY.  POPS
DIMINISH FROM WEST TO EAST AS DAY PROGRESSES...WITH A SLIGHT CHANCE
LINGERING IN EASTERN MOST FA SUNDAY AFTERNOON.  TIMING IN CURRENT
ZONES IS IN GOOD SHAPE AND ONLY MADE SOME MINOR TWEAKS TO GOING
POPS.

DRY WEATHER IS THEN EXPECTED THROUGH MOST OF THE WORK WEEK AS HIGH
PRESSURE SLIDES SOUTH OF OUR REGION INTO THE SOUTHEASTERN U.S. BY
WEDNESDAY MORNING.  NEXT CHANCE OF SHOWERS AND STORMS WILL BE IN THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...WITH CHANCES SPREADING
ACROSS THE REST OF THE FA ON FRIDAY AND LASTING INTO SATURDAY...AS
THE GFS BRINGS A FRONT ACROSS THE AREA.  INTRODUCED POPS INTO THE
NORTHWEST THIRD OF THE AREA THURSDAY NIGHT...OTHERWISE ONLY MADE
MINOR CHANGES TO THE POPS.

AS FOR TEMPS... RAISED GOING LOWS TONIGHT A COUPLE OF DEGREES CLOSE
TO MAV/MET GUIDANCE...ESPECIALLY SOUTHERN PORTIONS...WITH WARM FRONT
MOVING NORTH OF THE REGION EARLY TONIGHT.  MAV/MET/FWC WITHIN A
COUPLE OF DEGREES OF EACH OTHER FOR SATURDAY THROUGH SUNDAY...AND
THESE VALUES MATCH UP WELL WITH GOING FORECAST.  IN THE
EXTENDED...STUCK PRETTY CLOSE TO MEX VALUES...WHICH ONLY REQUIRED
MINOR CHANGES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

RST
Hazardous weather outlook, Apr 24, 10:27 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1027 AM CDT SAT APR 24 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1027 AM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
AREA THROUGH TONIGHT. THE INITIAL RISK WILL EXIST WHEN A WARM FRONT
LIFTS NORTH ACROSS THE REGION THIS AFTERNOON AND EARLY THIS EVENING.
SATELLITE SUGGESTS THAT THERE MAY BE SOME SUNSHINE THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY.
THIS MAY SERVE TO DESTABILIZE THE ATMOSPHERE ENOUGH FOR SCATTERED
STRONG TO SEVERE THUNDERSTORMS. AN ADDITIONAL CONCERN IS INCREASED
WIND SHEAR ALONG THE WARM FRONT. STORMS THAT FORM IN CLOSE PROXIMITY
TO THE WARM FRONT MAY HAVE THE POTENTIAL TO PRODUCE A TORNADO.

A COLD FRONT WILL APPROACH TONIGHT AND INITIATE ANOTHER ROUND OF
HEAVY RAIN...POSSIBLY AS MUCH AS 1 TO 2 INCHES. IT WILL ALSO
INTRODUCE ANOTHER CHANCE OF SEVERE THUNDERSTORMS.

MINOR FLOODING IS EXPECTED ALONG THE GREEN RIVER...AND CURRENT
RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DEPARTING COLD FRONT WILL LINGER A CHANCE OF THUNDERSTORMS INTO
SUNDAY...MAINLY IN THE MORNING. WITH THE FRONT WILL LINGER A SLIGHT
RISK THAT STORMS MAY BECOME SEVERE.

MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE GREEN RIVER...AND
CURRENT RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS OR
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT.

NOLES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:54 PM CDTSevere Thunderstorm WarningPAHButler, Ripley51 min
Apr 24, 6:09 PM CDTSevere Thunderstorm WarningPAHWayne51 min
Apr 24, 6:52 PM CDTTornado WarningPAHBollinger, Perry38 min

Nearby

Tornado Warnings in Missouri, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.